Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Inverse iteration on defective matrices


Author: Nai Fu Chen
Journal: Math. Comp. 31 (1977), 726-732
MSC: Primary 65F15
MathSciNet review: 0438682
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Very often, inverse iteration is used with shifts to accelerate convergence to an eigenvector. In this paper, it is shown that, if the eigenvalue belongs to a nonlinear elementary divisor, the vector sequences may diverge even when the shift sequences converge to the eigenvalue. The local behavior is discussed through a $ 2 \times 2$ example, and a sufficient condition for the convergence of the vector sequence is given.


References [Enhancements On Off] (What's this?)

  • [1] N. CHEN, The Rayleigh Quotient Iteration for Non-Normal Matrices, Ph. D. Dissertation, Electronic Research Laboratory Memorandum No. ERL-M548, University of California, Berkeley, 1975.
  • [2] J. M. VARAH, The Computation of Bounds for the Invariant Subspaces of a General Matrix Operator, Ph. D. Dissertation, Stanford University, 1967.
  • [3] J. H. Wilkinson, Inverse iteration in theory and in practice, Symposia Mathematica, Vol. X (Convegno di Analisi Numerica, INDAM, Rome, 1972) Academic Press, London, 1972, pp. 361–379. MR 0366017 (51 #2268)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F15

Retrieve articles in all journals with MSC: 65F15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1977-0438682-6
PII: S 0025-5718(1977)0438682-6
Keywords: Eigenvector, eigenvalue, nonlinear divisors, convergence, inverse iterations, shifts
Article copyright: © Copyright 1977 American Mathematical Society